Diprivan and the Death of Michael Jackson

Milk of amnesia, propofol, diprivan, whatever you want to label it, diprivan has always been a medication that I put in the category of a medication that definitely needs hospital or long-term care support when administrating. Now because of the latest error a physician made in the case of Michael Jackson, the drug is propelled into the spotlight. Just recently:

Propofol: Limited Recall Due to Elevated Endotoxin Levels − July 2009

Teva Pharmaceuticals USA has announced a voluntary recall of certain lots of propofol injectable emulsion 10 mg/mL 100 mL vials. The lots identified are being recalled due to elevated endotoxin levels in some of the vials. Teva has received reports of 41 propofol treated patients experiencing postoperative fever, chills, and other flu-like symptoms; most cases reported appeared to be self-limiting. Possible adverse effects associated with elevated endotoxin exposure include fever, chills, and rigors. High endotoxin level exposure may be associated with more serious adverse effects including disseminated intravascular coagulopathy, acute respiratory distress syndrome, and death.

But, that only included certain lots. Sounds scary, huh?

High alert medication: The Institute for Safe Medication Practices (ISMP) includes this medication among its list of drugs which have a heightened risk of causing significant patient harm when used in error.

Um, no brainer. It's a medication that is an intravenous infusion and has several pharmacological purposes includng induction of anesthesia in patients ≥3 years of age; maintenance of anesthesia in patients >2 months of age; in adults, for monitored anesthesia care sedation during procedures; sedation in intubated, mechanically-ventilated ICU patients.

And straight from the books:

Concerns related to adverse effects:

• Anaphylaxis/hypersensitivity reactions: May rarely cause hypersensitivity, anaphylaxis, anaphylactoid reactions, angioedema, bronchospasm, and erythema; medications for the treatment of hypersensitivity reactions should be available for immediate use.

• Hypertriglyceridemia: Because propofol is formulated within a 10% fat emulsion, hypertriglyceridemia is an expected side effect. Patients who develop hypertriglyceridemia (eg, >500 mg/dL) are at risk of developing pancreatitis. Serum triglyceride levels should be obtained prior to initiation of therapy and every 3-7 days thereafter. Monitoring of serum triglycerides should especially be considered with therapy >48 hours with doses exceeding 50 mcg/kg/minute (Devlin, 2005). An alternative sedative agent should be employed if significant hypertriglyceridemia occurs. Use with caution in patients with preexisting hyperlipidemia as evidenced by increased serum triglyceride levels or serum turbidity.

• Hypotension: The major cardiovascular effect of propofol is hypotension especially if patient is hypovolemic or if bolus dosing is used. Hypotension may be substantial with a reduction in mean arterial pressure occasionally exceeding 30%. Use with caution in patients who are hemodynamically unstable, hypovolemic, or have abnormally low vascular tone (eg, sepsis).

• Injection-site reaction: Transient local pain may occur during I.V. injection; lidocaine 1% solution may be administered prior to administration or may be added to propofol immediately prior to administration to reduce pain associated with injection (see Administration).

• Myoclonus: Perioperative myoclonus (eg, convulsions and opisthotonos) has occurred with administration.

• Propofol-related infusion syndrome (PRIS): PRIS is a serious side effect with a high mortality rate characterized by dysrhythmia (eg, bradycardia or tachycardia), heart failure, hyperkalemia, lipemia, metabolic acidosis, and/or rhabdomyolysis or myoglobinuria with subsequent renal failure. Risk factors include poor oxygen delivery, sepsis, serious cerebral injury, and the administration of high doses of propofol (usually doses >83 mcg/kg/minute or >5 mg/kg/hour for >48 hours), but has also been reported following large dose, short-term infusions during surgical anesthesia. The onset of the syndrome is rapid, occurring within 4 days of initiation. The mechanism of the syndrome has yet to be determined. Alternate sedative therapy should be considered for patients with escalating doses of vasopressors or inotropes, when cardiac failure occurs during high-dose propofol infusion, when metabolic acidosis is observed, or in whom lengthy and/or high-dose sedation is needed (Jacobi, 2002; Corbett, 2008).

Sound familiar???

the h1n1 vaccine is almost here

Vegetarian Atkins... Are You Serious?